Colorado, 2015

Hail and Damaging Winds in Colorado, July 26, 2015

July 26, 2015 · NWS GLD · 3 events in 2 counties and zones

During the afternoon a line of strong to severe thunderstorms moved east across East Central Colorado. The largest hail size reported was one inch.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon a line of strong to severe thunderstorms moved east across East Central Colorado. The largest hail size reported was one inch. Winds from the storms blew down two large elm tree branches. The highest measured gust was 60 MPH at the Burlington airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 26, 2:10 PM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 26, 2:10 PM MST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
310 PM MDT SUN JUL 26 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 228 PM MDT SUN JUL 26 2015

AS OF 3 PM CDT...2 PM MDT...SKIES ACROSS THE TRI-STATE REGION ARE
MOSTLY CLEAR. TEMPERATURES HAVE BEEN SLOW TO WARM THIS AFTERNOON...
NOW INTO THE LOW TO MID 90S ACROSS MOST OF THE FORECAST AREA. WINDS
ARE EAST AT 10 TO 15 MPH...GUSTING 20 MPH. AT THE SURFACE...A LEE
TROUGH/THERMAL AXIS WAS LOCATED OVER EAST COLORADO. ALOFT...A
SHORTWAVE TROUGH WAS MOVING IN FROM SOUTHWEST COLORADO. AS THE
SHORTWAVE HAS MOVED IN...THUNDERSTORM DEVELOPMENT WAS NOTED ACROSS
THE NEBRASKA PANHANDLE AND EAST NEBRASKA. LATEST WSR-88D RADAR
IMAGERY INDICATES STORMS ARE BECOMING MORE NUMEROUS OVER COLORADO.

FOR THIS AFTERNOON AND TONIGHT...WIDESPREAD THUNDERSTORMS ARE
EXPECTED TO MOVE ACROSS THE TRI-STATE REGION. LATEST SPC
MESOANALYSIS INDICATES SBCAPE OF 2000-4000 J/KG...LOW AND MID LEVEL
LAPSE RATES OF 8+ C/KM AND DCAPE 1000-2000 J/KG INDICATE AN
ENVIRONMENT SUPPORTIVE OF SEVERE WEATHER. 0-6 KM EFFECTIVE BULK
SHEAR IS 30-40 KTS AND SOME STRENGTHENING IS POSSIBLE AS THE WIND
SPEED MAX SLIDES IN FROM THE WEST. BASED ON THIS...SEVERE
THUNDERSTORMS /SOME SUPERCELLS/ CAPABLE OF LARGE HAIL AND DAMAGING
WINDS ARE THE PRIMARY THREAT. LATER THIS EVENING...A LOW LEVEL JET
WILL AIDE IN MCS/THUNDERSTORM MAINTENANCE.PRECIPITABLE WATER VALUES
ARE LOWER COMPARED TO YESTERDAY...ON THE ORDER OF 1-1.5 INCHES BY
EVENING. HOWEVER...ANEMIC STORM MOVEMENT OF 5-10 KNOTS WILL PROVIDE
AMPLE OPPORTUNITY FOR HEAVY RAINFALL AND FLASH FLOODING. THIS IS
DEPENDENT ON COLD POOL FORMATION WHICH WOULD CAUSE THUNDERSTORMS TO
PROGRESS QUICKER. HAVE INCREASED POPS THIS FORECAST RUN AS A RESULT
OF EXPECTATION OF COLD POOL FORMATION AND STORM EVOLUTION INTO A
LARGER COMPLEX.

FOR TOMORROW...ANOTHER BOUT OF FOG IS POSSIBLE IN THE MORNING.
HOWEVER...WITH BOUNTIFUL CONVECTION AND REMNANT CLOUD COVER
ANTICIPATED...AM UNSURE ON DEGREE OF RADIATIONAL COOLING AND THUS
FOG POTENTIAL. IF FOG WERE TO DEVELOP...THE PRIME LOCATIONS WOULD BE
NORTHEAST COLORADO AND SOUTHWEST NEBRASKA. DURING THE DAY...A MORE
SUBSTANTIAL SHORTWAVE TROUGH WILL EJECT OVER THE HIGH PLAINS FROM
THE ROCKIES. HOWEVER...THIS TROUGH SHOULD BE MUCH FARTHER
NORTH...OVER WYOMING AND MONTANA. SOME ENERGY WILL EXTEND SOUTH AND
ALLOW STORMS TO FIRE ONCE AGAIN DURING THE AFTERNOON. SHEAR APPEARS
RATHER UNIMPRESSIVE WHILE THERMODYNAMIC PARAMETERS REMAIN FAVORABLE.
SOME STRONG TO SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL AND
DAMAGING WINDS AS THE PRIMARY THREATS. CAN'T RULE OUT HEAVY RAINFALL
AND FLASH FLOODING BUT LOWER PRECIPITABLE WATER VALUES AND FASTER
STORM MOVEMENT MAY MITIGATE THE THREAT.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 245 PM MDT SUN JUL 26 2015

THE UPPER LOW MOVING ACROSS THE NORTHERN ROCKIES MONDAY NIGHT
MOVES EAST OF THE ROCKIES AND ALONG THE U.S./CANADIAN BORDER ON
TUESDAY AND DRAGS A COLD FRONT ACROSS THE FORECAST AREA DURING THE
DAY. THE SOUTHWESTERLY FLOW ALOFT AHEAD OF THE UPPER LOW BRINGS A
COUPLE OF EMBEDDED SHORT WAVE TROUGHS ACROSS THE REGION THAT WILL
AID IN THE DIURNAL DEVELOPMENT OF ISOLATED TO SCATTERED
THUNDERSTORMS THROUGH THE FIRST PART OF NEXT WEEK. AN AREA OF
SURFACE HIGH PRESSURE MOVES INTO THE CENTRAL HIGH PLAINS THAT WILL
KEEP TEMPERATURES COOLER WITH HIGH TEMPERATURES MAINLY IN THE 80S
ON WEDNESDAY. THE SURFACE HIGH MOVES OFF TO THE EAST ON THURSDAY
WITH A WEAK LEE TROUGH DEEPENING DURING THE DAY THAT REMAINS IN
PLACE NEAR THE EASTERN COLORADO BORDER INTO THE WEEKEND.

THE UPPER HIGH OVER THE SOUTHERN HIGH PLAINS RETROGRADES WEST AND
EXPANDS ACROSS THE SOUTHWEST U.S. DURING THE LATTER HALF OF THE
WEEK. THE HIGH REMAINS OVER THE WESTERN U.S. THROUGH NEXT WEEKEND
AND EXPANDS ACROSS THE SOUTHERN AND CENTRAL PLAINS. CONDITIONS
WILL BE MOSTLY DRY AND WARMER AS A RESULT WITH HIGHS INCREASING
WELL INTO THE 90S BY SATURDAY AND SUNDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1144 AM MDT SUN JUL 26 2015

VFR CONDITIONS ANTICIPATED FOR MOST OF THE NEXT 24 HOURS. PRIMARY
CONCERN IS THUNDERSTORM CHANCES TODAY. MANY PIECES OF GUIDANCE
INDICATE SCATTERED STORMS...CURRENTLY DEVELOPING ALONG THE
COLORADO FRONT RANGE...BECOME NUMEROUS...FORMING AN ORGANIZED
OUTFLOW DOMINANT COMPLEX. STORMS MOST LIKELY REACH KGLD AND
PREVAILED VCTS WITH A TEMPO GROUP FOR LIKELY IMPACT TIMING. STORMS
MAY MISS KMCK TO THE SOUTH. A STRONG LOW LEVEL JET IS EXPECTED
TO DEVELOP TONIGHT. HOWEVER...SURFACE WINDS MAY REMAIN ELEVATED
DUE TO TIGHTENING PRESSURE GRADIENT WHICH MAY PREVENT REALIZATION
OF LLWS CRITERIA. FINALLY...IF SKIES CLEAR...STRATUS/FOG MAY
DEVELOP. THINKING PRIME LOCATION FOR THIS THREAT IS NORTHEAST
COLORADO AND DO NOT PRESENTLY ANTICIPATE FOG/STRATUS AT TAF SITES.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ004-016-029.

CO...NONE.
NE...NONE.
&&

SHORT TERM...RRH
LONG TERM...LOCKHART
AVIATION...RRH
Hazardous weather outlook, Jul 26, 9:34 AM MST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1034 AM MDT SUN JUL 26 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1034 AM MDT SUN JUL 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

HEAT INDEX VALUES SHOULD RISE TO NEAR 105 DEGREES EAST OF A
NORTON TO GOVE KANSAS LINE THIS AFTERNOON.

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON THROUGH
TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY SEVERE
WEATHER THREATS. HEAVY RAINFALL AND FLASH FLOODING WILL BE ALSO
POSSIBLE WITH THE SLOWER MOVING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORMS WILL BE POSSIBLE EACH DAY FROM MONDAY THROUGH NEXT
WEDNESDAY. A FEW OF THE STRONGER STORMS MAY BECOME MARGINALLY
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 26, 2:06 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
306 PM MDT SUN JUL 26 2015

COZ091-262130-
KIT CARSON COUNTY CO-
306 PM MDT SUN JUL 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIT CARSON COUNTY UNTIL
330 PM MDT...

AT 304 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF THURMAN TO
11 MILES EAST OF HUGO...AND MOVING EAST AT 40 MPH.

OUTFLOW WIND GUSTS OF UP TO 50 MPH WILL BE POSSIBLE WITH THESE
STORMS. FOLLOWING THE GUST FRONT WILL BE A PERIOD OF MODERATE TO
HEAVY RAINFALL WITH RATES OF TWO TO THREE INCHES PER HOUR. THIS WILL
CREATE VISIBILITIES LOCALLY REDUCED TO ONE HALF MILE AT TIMES.

LOCATIONS IMPACTED INCLUDE...
FLAGLER...SEIBERT AND VONA.

THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 391 AND
414.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MDT FOR
NORTHEASTERN COLORADO.

LAT...LON 3956 10315 3957 10270 3905 10270 3904 10316
TIME...MOT...LOC 2104Z 262DEG 37KT 3950 10327 3909 10327

007
Special weather statement, Jul 26, 2:37 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
337 PM MDT SUN JUL 26 2015

COZ090-091-262200-
YUMA COUNTY CO-KIT CARSON COUNTY CO-
337 PM MDT SUN JUL 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA AND WESTERN KIT
CARSON COUNTIES UNTIL 400 PM MDT...

AT 335 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHEAST OF
ARICKAREE SCHOOL TO 6 MILES NORTHWEST OF SEIBERT TO 10 MILES SOUTH OF
FLAGLER...AND MOVING EAST AT 30 MPH.

OUTFLOW WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
BEHIND THE GUST FRONT WILL BE A PERIOD OF MODERATE TO LOCALLY HEAVY
RAINFALL WITH RATES OF TWO TO THREE INCHES PER HOUR. THIS WILL
CREATE LOCALLY REDUCED VISIBILITIES OF ONE MILE OR LESS AT TIMES.

LOCATIONS IMPACTED INCLUDE...
STRATTON...SEIBERT...VONA...JOES AND KIRK.

THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 396 AND
421.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MDT FOR
NORTHEASTERN COLORADO.

LAT...LON 3936 10299 3957 10304 3957 10280 3982 10280
      3989 10257 3945 10247 3906 10271 3904 10316
      3910 10316
TIME...MOT...LOC 2135Z 257DEG 26KT 3969 10299 3938 10292 3915 10310

007
Special weather statement, Jul 26, 2:58 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
358 PM MDT SUN JUL 26 2015

COZ091-262215-
KIT CARSON COUNTY CO-
358 PM MDT SUN JUL 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 415 PM MDT...

AT 357 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SEIBERT...MOVING NORTH AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SEIBERT.

THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 396 AND
410.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MDT FOR
EAST CENTRAL COLORADO.

LAT...LON 3919 10279 3918 10302 3947 10311 3949 10276
TIME...MOT...LOC 2157Z 175DEG 22KT 3926 10292

007
Special weather statement, Jul 26, 3:13 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
413 PM MDT SUN JUL 26 2015

COZ090-091-262245-
YUMA COUNTY CO-KIT CARSON COUNTY CO-
413 PM MDT SUN JUL 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA AND CENTRAL KIT
CARSON COUNTIES UNTIL 445 PM MDT...

AT 411 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF OTIS TO 8
MILES NORTH OF STRATTON TO 10 MILES SOUTHEAST OF BOYERO...AND MOVING
EAST AT 30 MPH.

OUTFLOW WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
DIME TO NICKEL SIZE HAIL IS POSSIBLE IN KIT CARSON COUNTY. RAINFALL
RATES OF TWO TO THREE INCHES PER HOUR WILL CREATE VISIBILITIES BELOW
ONE MILE...INCLUDING INTERSTATE 70.

LOCATIONS IMPACTED INCLUDE...
STRATTON...BETHUNE...VONA...ABARR...KIRK...JOES...HEARTSTRONG AND
IDALIA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 408 AND 431.
 HIGHWAY 385 BETWEEN MILE MARKERS 197 AND 212.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MDT FOR
NORTHEASTERN COLORADO.

LAT...LON 3940 10273 3964 10281 3997 10280 4010 10240
      3949 10220 3905 10261 3904 10306
TIME...MOT...LOC 2211Z 257DEG 26KT 4016 10284 3943 10260 3880 10316

007

The radar

The Goodland radar (KGLD), 97 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Kit Carson

When
July 26, 3:22 PM MST
Where
Kit Carson County, 5.25 mi SE of Seibert
Measured
1 in hail
Reported by
Public
Coordinates
39.241, -102.818

A few quarter size hail stones were reported along with dime to nickel size hail.

Thunderstorm Wind, Yuma

When
July 26, 3:54 PM MST
Where
Yuma County, 8.42 mi NW of Idalia
Measured
78 kt (90 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.798, -102.394

Two large tree branches blown down.

Thunderstorm Wind, Kit Carson

When
July 26, 4:19 PM MST
Where
Kit Carson County, 4.05 mi SSW of Burlington
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.243, -102.287

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589807, 589809, 589810.